Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

How long it takes for diovan and metoprolol to effect?

User rating for this question
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
How long for diovan and metoprolol to take effect?
Posted Tue, 21 Aug 2012 in Medicines and Side Effects
Answered by Dr. Hema Yadav 3 hours later
Thanks for posting your query.
Diovan ( valsartan) and metoprolol are drugs indicated for the treatment of hypertension. Diovan may be used alone or in combination with other antihypertensive agents.
Diovan may be used over a dose range of 80 mg to 320 mg daily, administered once-a-day.
The antihypertensive effect is substantially present within 2 weeks and maximal reduction is generally attained after 4 weeks. If additional antihypertensive effect is required, the dosage may be increased to 160 mg or 320 mg or a diuretic ( water pill) ie hydrochlorthiazide )may be added. Addition of a diuretic( water pill) has a greater effect than dose increases beyond 80 mg.
Metoprolol , usually given as Metoprolol succinate extended-release tablets are indicated for the treatment of hypertension.The usual initial dosage is 25 mg to 100 mg daily in a single dose, whether used alone or added to a diuretic. The dosage may be increased at weekly (or longer) intervals until optimum blood pressure reduction is achieved. In general, the maximum effect of any given dosage level will be apparent after 1 week of therapy.
So in your case your doctor has already put you on a high dose of metoprolol and diovan . The most appropriate treatment would be to start the diuretic unless there are contraindications . I do not know the reason why the diuretic was stopped but your doctor might have known best about your clinical history and decided what's best for you. Now that your blood pressure is 175/105 which is very high if it has been significantly increased since last two weeks ( say from near normal or 140/90 to 175/105) then the best step would be to consult your doctor promptly either on phone or alternatively visit an urgent care facility . The doctor after knowing your past dosages, kidney condition and present examination may put you back on water pill or increase the dosage of the diovan .This cannot be done at home or without your doctors supervision because there is a risk of sudden decrease in blood pressure and angina .
If your Bp has been 160/100 or so and only 10% or so increased ie to 175/105 then you need not worry and may continue the present treatment .
As I mentioned , the diovan may still take 2-4 weeks for its maximum effect .
So kindly avoid any drastic changes.
Please feel free to ask any further queries.
I hope I have answered your query.

Above answer was peer-reviewed by
Follow-up: How long it takes for diovan and metoprolol to effect? 5 hours later
While on the diuretic my blood pressure was about 126/70. My cardiologist and I thought I would feel better with a little higher blood pressure, so he removed the diuretic. My resting blood pressure now is around 160/100 and active rate hits 175/105 and higher. Also my heart beat rate has slowed. At rest 60 bpm. When I wake up it is slower, 50-55 bpm. On the diuretic my heat rate was 72 bpm resting. What would increased blood pressure and slower heart rate indicate? I would not think they go together.
Answered by Dr. Hema Yadav 2 hours later
Thanks for the follow up.
Yes, your heart rate has rightly decreased as a reflex response to the high blood pressure . A simple way to understand this is to note your body's response to low blood pressure . Whenever the blood pressure is low the heart suspects less blood flow through its vessels and so starts pumping faster.
So it is an inverse relation between heart rate and blood pressure.
I personally still feel that your doctor is the best person to make any changes to your treatment yet your condition could much benefit with the restarting of the diuretic in a lesser dose than the previous one .The control of Bp is always titrated depending on the response and your doctor was right in checking out a trial of stopping diuretics since your Bp was a bit on the lower side according to your age and clinical condition .
A subtle decrease in dose than the previous dose might have got your Bp around 130-140/80-90 .Presently it is definitely raised and you need to see your doctor regarding the same.

So please do discuss it with your doctor and I hope your readings will be fine soon.
Hope I have answered your query.
Kindly accept my answer if you have no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor